Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Bismarck, ND

June 1, 2005Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2005, 3:50 PM MDT for Dunn County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 3:50 PM MDT (21:50 UTC)
Expired
Jun 1, 2005, 4:45 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dunn County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:30 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 012150
SVRBIS
NDC025-012245-
/O.NEW.KBIS.SV.W.0036.050601T2150Z-050601T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM MDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 445 PM MDT(545 PM CDT)

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 21 MILES NORTHEAST OF DUNN CENTER TO 8 MILES
  SOUTH OF MANNING...OR ALONG A LINE EXTENDING FROM 51 MILES
  NORTHEAST OF DICKINSON TO 16 MILES NORTH OF DICKINSON...AND MOVING
  NORTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KILLDEER AROUND 405 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4756 10222 4701 10287 4741 10310 4766 10306
      4768 10261 4775 10253 4774 10234

$$

HEINERT
2 follow-up statements
000 
WWUS53 KBIS 012216
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT WED JUN 1 2005

NDC025-012245-
/O.CON.KBIS.SV.W.0036.000000T0000Z-050601T2245Z/
DUNN ND-
415 PM MDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT(545 PM
CDT) FOR DUNN COUNTY...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 50 MILES NORTH OF DUNN CENTER TO 16 MILES
NORTH OF KILLDEER...OR ALONG A LINE EXTENDING FROM 47 MILES WEST OF
MINOT TO 49 MILES NORTH OF DICKINSON...MOVING NORTH AT 25 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY 
EVENING(1100 PM CDT WEDNESDAY EVENING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4756 10222 4701 10287 4741 10310 4766 10306
      4768 10261 4775 10253 4774 10234

$$

HEINERT
000 
WWUS53 KBIS 012242
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT WED JUN 1 2005

NDC025-012252-
/O.EXP.KBIS.SV.W.0036.000000T0000Z-050601T2245Z/
DUNN ND-
442 PM MDT WED JUN 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR DUNN COUNTY EXPIRES AT 445 PM
MDT(545 PM CDT)...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. BRIEF HEAVY RAIN AND SMALL HAIL IS STILL 
POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY
EVENING(1100 PM CDT WEDNESDAY EVENING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4756 10222 4701 10287 4741 10310 4766 10306
      4768 10261 4775 10253 4774 10234

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:10 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 1, 2:10 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT WED JUN 1 2005

.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT...
CONCERNS WILL BE STRONG/SEVERE THUNDERSTORMS AND POTENTIAL FOR HEAVY
RAINFALL TONIGHT.

UPPER LOW OVER SASKATCHEWAN WILL LIFT NORTHWARD TONIGHT. LOW LEVEL
JET OF 25 TO 35 KTS ENHANCING LOW LEVEL MOISTURE ACROSS CENTRAL ND
WITH OVERRUNNING ACROSS WEAK WARM FRONTAL BOUNDARY IN SRN ND. STRONG
DYNAMIC SITUATION WITH STEEP LAPS RATES LIKELY AS TEMPS HAVE RISEN
CLOSE TO 80 ACROSS SOUTH CENTRAL ND. MODELS CURRENTLY SHOW A
NORTHEAST TO SOUTHWEST PRECIP FORECAST AND THAT LOOKS GOOD
CONSIDERING POSITION OF UPPER LEVEL JET AND ITS DIFFLUENT REGION.
WILL KEEP HIGH HIGH PROBABILITIES ACROSS THE SOUTHWEST AND NORTH
WITH THE THREAT OF SEVERE WEATHER...AND HEAVY RAIN. THE FOCUS FOR
SEVERE WEATHER AND HEAVY RAIN WILL MOVE EAST OF THE FORECAST AREA BY
THURSDAY MORNING...BUT WILL KEEP A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS GOING AS COLD AIR ALOFT WILL ENHANCE LAPSE RATES NORTH
BUT SUBSIDENCE HINDERS CONVECTION ACROSS THE SOUTH. ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE WEEKEND AS UPPER LEVEL CYCLONIC
FLOW AND COLD AIR MAINTAIN STEEP LAPSE RATES AND INSTABILITY.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY NIGHT...ON SUNDAY AN UPPER LOW AND SURFACE
LOW OVER SOUTHERN MANITOBA LIFTS NORTH GRADUALLY AS AN H500
SHORTWAVE RIDGE BUILDS INTO THE NORTHERN PLAINS. THIS WEAK RIDGE
GIVES WAY TO A LARGE LOW MOVING INTO THE PLAINS FROM THE NORTHWEST
CONUS COAST AND DOMINATES THE WEATHER PATTERN
TUESDAY...WEDNESDAY...AND BEYOND THE LAST DAY OF THE EXTENDED
FORECAST. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD
WITH SEASONAL TEMPERATURES WITH HIGHS MAINLY IN THE 70S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

WAA/JV
Hazardous weather outlook, Jun 1, 2:22 PM MDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT WED JUN 1 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-022020-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
322 PM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA BY EARLY
EVENING...THEN CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL MAY ALSO
ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
THE NIGHTTIME HOURS.

CJS/WAA

In the hours before

Local storm report, Jun 1, 3:14 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             6 S SOURIS              48.82N 100.68W
06/01/2005  0.75 INCH        BOTTINEAU          ND   CO-OP OBSERVER

            PENNY SIZE HAIL ALONG WITH HEAVY RAINFALL

&&

CJS/LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:09 PM MDTTornado WarningBISBottineau36 min
Jun 1, 4:23 PM MDTSevere Thunderstorm WarningBISMcLean29 min
Jun 1, 4:41 PM MDTSevere Thunderstorm WarningBISWard50 min
Jun 1, 5:11 PM MDTTornado WarningBISBottineau, Renville, Ward49 min
Jun 1, 5:11 PM MDTTornado WarningBISBottineau, Renville, Ward49 min
Jun 1, 5:46 PM MDTTornado WarningBISBottineau, Renville, Ward31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.